Carfentanil overdose is a growing problem: it’s extremely potent and easy to mask with heroin or fentanyl, making it difficult to spot carfentanil abuse before it’s too late.
Carfentanil is a synthetic opioid and a fentanyl analog, meaning it is very similar to fentanyl, albeit cheaper and more potent. Carfentanil is 10,000 times more lethal than morphine and 100 times more powerful than fentanyl. Due to its potency, it is only used for anesthesia or as a tranquilizing medicine for large animals like elephants.
Even for medical purposes, carfentanil use is NOT approved or safe for human use because even a small amount of the drug can be deadly.
Some drug dealers mix carfentanil and fentanyl into heroin and cocaine due to their similar white powder-like substance. Since carfentanil is so potent, it is much easier to smuggle smaller amounts of powder than heroin and fentanyl.
This practice is extremely dangerous for people intending to take heroin or cocaine because they could ingest carfentanil without knowing it. There are a few common signs of misuse to help identify someone experiencing a carfentanil high.
Signs of Carfentanil Abuse
Similar to fentanyl overdose, Carfentanil overdose is a growing problem in the United States, which is why it’s important to identify some of the signs of carfentanil misuse.
Signs of carfentanil misuse include trying to buy carfentanil online or using one of the many carfentanil street names, including:
- Drop dead
- Grey death
- Serial killer
If someone is casually using any of these names, looking to buy carfentanil online, or interested in taking heroin, fentanyl or cocaine, they might be misusing carfentanil. If so, they are in danger of not only overdosing but of building a physical dependence and addiction to opioids.
Even if someone is unknowingly taking carfentanil, they could still ingest the drug into their system and run the risk of sustaining a severe injury or building a dependence on opioids. Carfentanil is so potent that it has the potential to be absorbed through the skin, so accidental ingestion is also possible.
Symptoms of Carfentanil Abuse
Since the substance can be mixed with other similar-looking drugs, carfentanil misuse often goes undetected until it’s too late. Just a few grains of carfentanil can cause death because of the drug’s extreme potency.
If you are worried that a friend or family member is misusing carfentanil, you can look out for carfentanil abuse symptoms.
Side Effects of Carfentanil Abuse
The most common side effect of carfentanil use is death. If a human takes even a small amount of carfentanil, they risk dying from an overdose.
If someone can take carfentanil without coma or death, some of the common symptoms of misusing this drug are similar to other synthetic opioids or morphine.
Common symptoms associated with misuse of opioids include:
- Breathing problems
- Constricted (small) pupils
- Decreased responsiveness
- Extreme sleepiness
- Nausea and vomiting
What Is Carfentanil?
Carfentanil was first synthesized in 1974 by a team of chemists working at Janssen Pharmaceuticals. Since then, the Drug Enforcement Agency (DEA) has classified carfentanil as a Schedule II substance under the Controlled Substances Act.
The drug is often mixed with heroin or cocaine. It is part of the combination known as “gray death,” a mixture of heroin, fentanyl, carfentanil and the synthetic opioid U-47700.
Carfentanil vs Fentanyl
Fentanyl and Carfentanil are two different types of synthetic opioids. They work similarly, activating the opioid receptors in the central nervous system (CNS).
While fentanyl is approved for humans, carfentanil (Wildnil) is only approved for veterinary use in large animals. Carfentanil is 100 times more potent than fentanyl, and only 20 mg can produce a fatal reaction. The likelihood of an overdose is extremely high with both of these drugs.
One of the most common ways carfentanil addiction develops is by accident. People who misuse cocaine or heroin may think the drug they are taking is 100% pure cocaine or heroin, but because carfentanil looks similar to those drugs, it can be mixed in without someone noticing.
Even consuming a tiny amount of carfentanil can lead to overdose or death. When people take carfentanil but do not suffer severe injuries, their body could become used to the drug’s presence and grow reliant on it for feelings of euphoria and relaxation.
The best way to avoid accidentally developing a carfentanil addiction is to avoid heroin and cocaine. Any substance that comes in a white powder-like form could include carfentanil, and noticing the presence of carfentanil would not be possible.
In 2017, in Alberta, Canada, carfentanil misuse caused 125 overdose deaths, nearly 100 more than what occurred in 2016. In the United States, Arizona had its first carfentanil overdose case in August of 2017. Cincinnati, Ohio, had more than 508 overdoses related to carfentanil in 2019, compared with 30 in 2016.
Medical professionals have difficulty tracking carfentanil misuse because the drug can be masked with other substances such as heroin and cocaine. Therefore, accurately identifying the number of overdose deaths caused by carfentanil is a challenge.
Carfentanil overdose presents similarly to overdose on other opioids, but the symptoms might progress more quickly. Symptoms of overdose may include:
- Blue skin or lips
- Breathing problems or slowed breathing
- Pinpoint pupils
Carfentanil overdose is a medical emergency. If you have a naloxone pen available, it should be administered if overdose is suspected. Whether it’s available or not, call 911 so the person can be treated in the hospital.
Related Topic: Fentanyl overdose
What Can I Do To Avoid Carfentanil Overdose?
If you or a loved one is addicted to heroin, cocaine or another synthetic opioid, carfentanil overdose is a risk. To avoid this danger, seek help to begin the rehabilitation process.
The Recovery Village has a team of experts with the knowledge and resources to help people cope with their substance use disorders and co-occurring mental health disorders. Our staff members can educate people on the dangers of carfentanil and how it can be mixed in with other drugs, making misuse of those drugs just as deadly as intentionally taking carfentanil. With this information, people can understand the risks associated with drug misuse to begin their recovery and live healthier lives.
Alberta Health Services. “Carfentanil – Backgrounder.” February 2018. Accessed September 7, 2021.
Drug Enforcement Agency (DEA). “DEA ALERTS: Arizona’s First Carfent[…]Overdose Reported” April 2018. Accessed September 7, 2021.
Drug Enforcement Agency (DEA). “DEA Issues Carfentanil Warning To Police And Public.” September 2016. Accessed September 7, 2021.
Drug Enforcement Agency (DEA). “Drugs of Abuse.” 2017. Accessed September 7, 2021.
U.S. National Library fo Medicine. “Opioid Intoxication.” MedlinePlus, April 2019. Accessed September 7, 2021.
Drug Enforcement Agency (DEA). “Five Quick Facts: Carfentanil.” Just Think Twice. Accessed September 7, 2021.
Ohio Department of Health. “Drug Overdose.” June 2021. Accessed September 7, 2021.
US Department of Justice. “Carfentanil: A Dangerous New Factor i[…]S. Opioid Crisis.” Accessed September 7, 2021.
World Health Organization (WHO). “Carfentanil.” November2017. Accessed September 7, 2021.
World Health Organization (WHO). “Opioid Overdose.” August 4, 2021. Accessed September 7, 2021.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.